Pharmacie Uniprix - Logo
  0
Your shopping list
  Print   Send

Total $0 Tx. Excl.

Connection
  Create an account Forgot your password ?
April 15, 2014

Got a cold, flu, aching muscles or seasonal allergies? Choose the right over-the-counter drug!

Minor aches, pains and ailments regularly have us running to the drugstore for relief in the form of over-the-counter (OTC) drugs. But how do you know which one is right for you?

Got a cold, flu, aching muscles or seasonal allergies?  Choose the right over-the-counter drug!

Look beyond packaging and label claims

When you reach the OTC drug aisle, the first thing you probably notice is the availability of a number of products to treat the same ailment. They come in various forms and formulas and address different symptoms.

Here is what you need to keep in mind: do not just rely on the label claims printed on the box or packaging (e.g. for back pain, muscle aches, bronchial congestion, phlegm relief). If you do, you could end up with two products that have completely different packaging but contain the exact same active ingredients.

Read, ask , follow the instructions!

Here are a few guidelines to help you make an informed decision about OTC drugs.

Identify the active ingredients in the product. Active ingredients are the compounds that have medicinal properties which act on symptoms. Acetaminophen, ibuprofen and diphenhydramine are a few examples.

Important! 

Certain products contain more than one active ingredient. Combining different OTC drugs without knowing their active ingredients carries the risk of overdosing.

For example, someone suffering from muscle pain and seasonal allergies could decide to take Advil Nighttime® and Benadryl®, having read only the main label claims presented on the box. This could be harmful (risk of overdose), since both drugs contain the same ingredient. That’s why it is important to read the label or talk to a pharmacist before taking an OTC drug.

OTC

Active Ingredient(s)

Advil Nighttime®

Ibuprofen, 200 mg

Diphenhydramine, 25 mg

Benadryl®         

Diphenhydramine, 25 mg

Look for the concentration (usually expressed in mg) and dosage (total quantity and dosing frequency) of the OTC drug.

Important! 

Children’s doses need to be calculated based on weight, not just age. Your family pharmacist can calculate the right dose for your child. Adults doses can generally be given to children starting at age 12. If you have any doubts or questions, talk to your pharmacist.

• Ask about contraindications and possible side effects.

Make sure the OTC drug you choose will not interact with any prescription drug you are currently taking. The product must also be right for you based on your particular health condition or situation (chronic disease, pregnant or breastfeeding , etc.).

Pharmacy services

When it comes to medication, your family pharmacist is the expert. So if you have any questions on prescription drugs, OTC medications, vitamins and natural products , just ask

Services in pharmacy are the sole responsibility of pharmacist-owners. Only pharmacists are responsible for pharmacy practice. They only provide related services acting under a pharmacist-owner's name.

The uniprix.com Website deals with health-related topics. The information presented has been validated by experts and is accurate at the time of posting. In no way does it replace the opinion of a health care professional. Uniprix Inc. and its affiliated pharmacists accept no liability whatsoever in connection with the information provided on this Website.